Up to you if you want to reply; I share a lot having seizures since I was a kid.
I would ask your son if he felt any problems (toxic) at all when the levels were at 20. The range is 10-20, but again, some patients are above 20 and ARE FINE being above 20. The main issue is how the patient
"feels". Medication has side effects that only the person taking the medication can describe. Sometimes the side effects are minimal.
If he feels fine when the dose came back with the level of 20 and was not impaired, did not show slurred speech, impaired hand eye, any vision issues; issues with irritated stomach (the generics did that with me)... I'd say it's up to the three of you (parent, child and doctor) to decide what to do.
They DO have a 30mg Kapseal (pink ring) of Dilantin rather than dropping with the 100 or the disgusting 50mg chewable triangle tab (I hated that flavor).
I can try and describe for your benefit what it was like when my previous doc (over 10 years ago) had me on a very high dose of Tegretol 3x/day. If I didn't space it properly (too soon or too late) I had about a small 60 minute window to take my noon dose and maintain the levels in my system without experiencing a "drunk like" symptom.
Thats the best way to explain how the drops and peaks of Tegretol felt to me when they had me on 2200mg/day. Needless to say the noon dose did not last very long with all the complications and not feeling normal.
Different meds act differently. Thats just an example of being able to recognize the symptoms the medication caused me.
Very high doses of Dilantin (administered by IV at the hospital) caused me to be sensitive to :light and sound. The standard room lights were as if I was on a stage. I had them put on the night settings and draw the curtain. That helped my eyes. They closed the door all but an inch and it still sounded loud. After I left the hospital and was sent back by cab; Balance was still off from the medication megadose, but my mind was clear in thought. I slept the IV drip off for 4 hours and was fine after that.
Sorry I rattled on,